Skip to content
How much Pain is too much pain?
avatar
An_250370 posted:
I am new to the group and I am a mother of 6. I was diagnosed with MS in 2007 and have had about 9 flare ups or excarbations since then. Each time I have a flare up I end up hospitalized for 10 days or longer.

Since Feb 1st, I have been having a migraine that is also causing other problems like dizziness, the room will spin, my eyes feel like they will blow out of my head if I dont keep my eyelids closed and lack of appetite. I also have weakness in my right side and also just am sleeping like constantly. I went to bed on Feb 1st around 7pm and woke up Feb 4th at 10am. I am not sure if this is an excarbation or something else.

Has anyone else gone through this? Is this a flare up or what? I am not on any meds for my MS
Reply
 
avatar
hackwriter responded:
Dear An_250370,

Your story has brought up a few concerns. First, it is common for us to have migraines, but if you were literally asleep for two full days before waking, that is a big worry. Did you contact your neurologist when this happened?

A sudden increase in symptoms does usually mean an exacerbation if it lasts for more than 48 hours. In this case, you should immediately contact your doctor. If you've had MS for a while, then there is usually a plan that you and your doctor follow in this case, such as going on steroid therapy if this is appropriate for you.

When you say you are not taking any meds for MS, do you mean you are not taking a disease-modifying therapy such as one of the injectables (Copaxone, Rebif, Avonex, Betaseron)? If so, you might want to discuss this with your neurologist, these therapies may reduce the number of exacerbations you have.

If you are not taking symptom meds for MS, there are some useful meds that can control pain, spasticity, etc. It can take a while to find the right ones that help you, but they can make you more comfortable.

I hope you will soon contact your doctor before you wind up hospitalized again. Take care of yourself and make that phone call, nobody can help you unless you communicate with a health care professional about what is going on.

Kim
 
avatar
Lost_and_Confused replied to hackwriter's response:
I did not go see any doctor as I have no insurance and am unemployed. I have been told to go on Betaseron but I heard it is awful to take so I have been taking natural supplements and eating better. I did sleep for two days straight. I have been real tired lately but my only option is the ER and that scares me real bad because they will want to admit me again and put me on IV Steroids. Last time I had IV steroids they caused problems with my legs for 2 weeks with pain and inability to walk. Do you have any help?
 
avatar
hackwriter replied to Lost_and_Confused's response:
I went two years without insurance and went to my county free clinic for some services. I also found a private charity clinic in a nearby county where I saw a neurologist and a GP free of charge. A Catholic hospital near there also had a Care for the Poor program, and I received free MRIs, blood tests, and various other tests including a free colonoscopy.

You'll have to do some research, but you should start with your county Health and Human Services Department. Ask about the county medical clinic. Depending on your income, you'll be eligible for some free services. They might be able to refer you to a neurologist who does pro bono work and can treat you for free or on a sliding scale.

You can also do some research to locate private charity clinics, they might be funded by religious organizations. The availability of these clinics varies from county to county, but it's worth checking out.

Also, if you find an affordable neurologist and you discuss the drug options, the drug companies that make those drugs all have patient assistance programs. If you are uninsured, they will cover the cost of the drug. I used these assistance programs when I was uninsured and paid nothing for Copaxone and Rebif.

Hope this helps.

Kim


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Reliv does work
I thought Reliv was a hoax too. But it's not. You need to take it regularly and consistently and it proves miracles. My mom was diagnosed ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.